Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 51, NWS Cheyenne, WY

November 19, 2022Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 19, 2022, 1:39 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Nov 19, 2022, 5:00 PM MST. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 19, 2022, 1:39 PM MST (20:39 UTC)
In effect from
Nov 19, 2022, 5:00 PM MST
Expired
Nov 20, 2022, 5:03 AM MST
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 19, 10:20 PM MSTHIGH SUST WINDS 401 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). AVERAGE SUSTAINED WIND FOR PAST HOUR ENDING AT 10:20 PM MST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4023 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS75 KCYS 192039
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
139 PM MST Sat Nov 19 2022

WYZ106-201200-
/O.UPG.KCYS.HW.A.0050.221120T0300Z-221120T1800Z/
/O.NEW.KCYS.HW.W.0051.221120T0000Z-221120T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
139 PM MST Sat Nov 19 2022

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
MST SUNDAY...

* WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH possible. 

* WHERE...Central Laramie Range and Southwest Platte County. This
  includes the Bordeaux Interchange along Interstate 25 between
  Chugwater and Wheatland. 

* WHEN...5 PM MST today until 11 AM MST Sunday. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ110-201200-
/O.EXT.KCYS.HW.A.0050.221120T0000Z-221120T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
139 PM MST Sat Nov 19 2022

...HIGH WIND WATCH NOW IN EFFECT FROM 5 PM MST THIS AFTERNOON
THROUGH SUNDAY MORNING...

* WHAT...West to southwest winds 30 to 40 mph with occasional 
  gusts of 55 to 60 MPH possible. 

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Rawlins and Laramie. 

* WHEN...5 PM MST today until 11 AM MST Sunday. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CLH
1 follow-up statement
557 
WWUS75 KCYS 201203
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
503 AM MST Sun Nov 20 2022

WYZ106-201315-
/O.CAN.KCYS.HW.W.0051.000000T0000Z-221120T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
503 AM MST Sun Nov 20 2022

...HIGH WIND WARNING IS CANCELLED...

Strong winds will continue for the next few hours, however high
wind gusts above 58 mph are no longer expected.

$$

WYZ110-201315-
/O.CAN.KCYS.HW.A.0050.000000T0000Z-221120T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
503 AM MST Sun Nov 20 2022

...HIGH WIND WATCH IS CANCELLED...

Strong winds will continue for the next few hours, however high
wind gusts above 58 mph are no longer expected.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 19, 10:42 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Nov 19, 10:42 AM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1042 AM MST Sat Nov 19 2022

.DISCUSSION...(Today through Friday)
Issued at 225 AM MST Sat Nov 19 2022

Bitterly cold temperatures remain in place over southeast Wyoming
and western Nebraska early this Saturday morning. The current Wind
Chill Advisory remains in effect through 8AM for the Laramie/Snowy
Range areas where overnight lows and lingering gusty winds have
resulted in wind chills near -20. Some cloud cover has moved in
over since around 9-10z. This cloud cover should help to raise
temperatures a bit toward sunrise, taking a slight edge off an
otherwise unseasonably cold November morning. Isolated instances
of low clouds and fog have also developed in basin areas per GOES
nighttime microphysics satellite imagery. While widespread fog is
not expected, basin bottoms such as near LAR may see patchy areas
of fog until just after sunrise.

A gradual pattern-change will commence on Saturday as the broad
dome of cold air moves eastward and an weak upper-trough moves
across the northern Rockies. Mid-level winds increase on Saturday
evening into Sunday, with local guidance supporting the potential
for surface high-wind criteria conditions in the wind prone
corridors of I-80 and I-25. Have kept similar strong winds as in
prior forecast packages given continued model consistency. This
high wind event will diminish by Sunday afternoon as stronger
mid-level flow shifts east and gradients relax.

A tranquil forecast ensues for most of the remainder of the
forecast period. Temperatures will continue to moderate each day
from Sunday through Tuesday per latest ensemble guidance as
heights rise. Another possible high-wind event comes to the wind-
prone regions of southeast Wyoming on Tuesday night into Wednesday
ahead of our next trough/frontal boundary. Medium-range guidance
continues to indicate the potential for a few areas of light snow
immediately behind the frontal system on Wednesday evening into
early Thanksgiving morning. Ensemble mean QPF totals remain quite
light, around 0.1" or less in general. However, a few ensemble
outliers do support the potential for upwards of 0.25" in the
higher terrain and in bands to the east of I-25. While unlikely, a
light snow event is not out of the cards for the evening before
Thanksgiving travel over southeast Wyoming and western Nebraska.
Behind this system, temperatures will quickly rebound as a ridge
moves in over the western CONUS. In fact, Friday will likely be
the warmest day in over two weeks, with temperatures running
around 10 degrees above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1045 AM MST Sat Nov 19 2022

VFR conditions are expected through the forecast period. Breezy
conditions will continue for the next few hours, gusting around 25
to 30 kts, and then start to lighten up after 22z or so.
Generally light winds expected overnight, but mountain wave
activity could result in temporarily strong wind gusts at Wyoming
terminals after midnight.

&&

.FIRE WEATHER...
Issued at 422 AM MST Sat Nov 19 2022

Fire weather concerns will remain low through the forecast period.
Expect cold weather with RH values running well above any fire
thresholds. A return to near average high temperatures is expected
by Sunday with dry weather lasting from the weekend through early
next week. Strong winds are expected early on Sunday and again by
midweek. Isolated snow showers are possible in the high terrain on
Wednesday, expect dry weather elsewhere.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 8 PM MST this evening through Sunday
     morning for WYZ106-110.

NE...None.
&&

DISCUSSION...MAC
AVIATION...MN
FIRE WEATHER...MAC
Hazardous weather outlook, Nov 19, 3:18 AM MST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
318 AM MST Sat Nov 19 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-201030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
318 AM MST Sat Nov 19 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 4:21 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte25 hr

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.